Steroid acne is a skin condition that looks like acne, but is caused by high levels of corticosteroids in the blood. This could mean an underlying factor is present, such as Cushings disease, systemic steroid medicine, anabolic steroid use, or use of skin creams containing steroids. Treatments vary depending on the cause.
Steroid acne comes in two forms: acne vulgaris (‘regular’ acne) and malassezia folliculitis.
Steroid acne most often affects teenagers or adults who are on oral steroids for several weeks. You may have another underlying condition that is being treated, with steroid acne being a side effect.
Steroid acne is most often found on the chest, but can appear on the face, neck, back and arms. If you already have a tendency towards acne, steroids may aggravate the condition. Steroid acne pimples and lesions tend to all look the same, as opposed to regular acne where the spots may vary in size, colour and severity.
Malassezia folliculitis is a yeast infection, with itchy papules and pustules on the chest and back, with most of them the same size. Pimples are usually not a feature.
Treatments for steroid acne include just waiting and seeing if it passes – some steroid acne will go away on its own as your body adjusts to the steroid treatment. When you stop taking the steroids, the acne will clear up on its own. Sometimes further treatment may be necessary, which depends on the type – acne vulgaris is treated with topical and oral treatments (like antibiotics) and malassezia folliculitis is treated with antifungals.